Alert archive / South Dakota / High Wind Warnings in 2012

High Wind Warning 1, NWS Rapid City, SD

January 21, 2012Custer County, Pennington County, South Dakota

NWS Rapid City, SD issued this high wind warning at Jan 21, 2012, 2:44 PM MST for Custer County, Pennington County, South Dakota. It took effect at Jan 22, 2012, 12:00 AM MST. It was in force for 14 hr. 13 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 21, 2012, 2:44 PM MST (21:44 UTC)
In effect from
Jan 22, 2012, 12:00 AM MST
Expired
Jan 22, 2012, 2:15 PM MST
In force
14 hr
Issued by
NWS Rapid City, SD

Counties Custer County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 40 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 22, 5:35 AM MSTNON-TSTM WND GST 581 E Downtown Rapid City, SDMEASURED AT NWS OFFICE ON THE EAST SIDE OF RAPID CITY.
Jan 22, 6:08 AM MSTNON-TSTM WND GST 496 W Rochford, SD
Jan 22, 6:13 AM MSTNON-TSTM WND GST 491 W Wind Cave Visitors, SD
Jan 22, 6:17 AM MSTNON-TSTM WND GST 4613 Sse Downtown Rapid C, SD
Jan 22, 6:29 AM MSTNON-TSTM WND GST 58Rapid City Airport, SD
Jan 22, 7:00 AM MSTSNOW 1.7Silver City, SD
Jan 22, 7:05 AM MSTNON-TSTM WND GST 58Rapid City Airport, SD
Jan 22, 7:40 AM MSTNON-TSTM WND GST 52Downtown Custer, SDAT ASOS SITE
Jan 22, 7:52 AM MSTHIGH SUST WINDS 43Rapid City Airport, SD
Jan 22, 8:20 AM MSTHIGH SUST WINDS 428 S Wall, SD
Jan 22, 9:00 AM MSTNON-TSTM WND GST 573 Nw Wasta, SD
Jan 22, 9:20 AM MSTNON-TSTM WND GST 558 S Wall, SD
Jan 22, 10:00 AM MSTHEAVY SNOW 910 Nw Deerfield, SDBLIND PARK SNOTEL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.7 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2012-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2012-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 406 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1499 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
406 m²/s²
0-3 km storm-relative helicity
358 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

376 
WWUS73 KUNR 212144
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
244 PM MST SAT JAN 21 2012

.A COLD FRONT WILL CROSS THE AREA TONIGHT FOLLOWED BY GUSTY
NORTHWEST WINDS. THE STRONGEST WINDS...WITH GUSTS TO 60 MPH...WILL
BE FOUND OVER THE EASTERN FOOTHILLS AND ON THE ADJACENT PLAINS.

SDZ046-047-049-220700-
/O.CAN.KUNR.WI.Y.0004.000000T0000Z-120122T0100Z/
/O.NEW.KUNR.WI.Y.0005.120122T0800Z-120123T0100Z/
MELLETTE-TODD-TRIPP-
INCLUDING THE CITIES OF...WHITE RIVER...MISSION...WINNER
344 PM CST SAT JAN 21 2012

...WIND ADVISORY IN EFFECT FROM 2 AM TO 7 PM CST SUNDAY...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 7 PM CST SUNDAY. 

* VERY WINDY CONDITIONS WILL DEVELOP BEHIND A COLD FRONT TONIGHT.

* NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 50 MPH ARE
  EXPECTED FROM LATE TONIGHT THROUGH SUNDAY.

* IN ADDITION TO THE WIND...OCCASIONAL LIGHT SNOW IS
  EXPECTED...WHICH CREATE GREATLY REDUCED VISIBILITY AT TIMES DUE
  TO BLOWING SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$

SDZ026-030-031-074-220700-
/O.NEW.KUNR.HW.W.0001.120122T0700Z-120123T0100Z/
RAPID CITY-CUSTER CO PLAINS-PENNINGTON CO PLAINS-
HERMOSA FOOT HILLS-
INCLUDING THE CITIES OF...RAPID CITY...FOLSOM...WALL...HERMOSA
244 PM MST SAT JAN 21 2012

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MST
SUNDAY. 

* STRONG AND GUSTY NORTHWEST WINDS WILL DEVELOP BEHIND A COLD
  FRONT TONIGHT.

* NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS TO AROUND 60 MPH ARE
  EXPECTED LATE TONIGHT BEHIND THE COLD FRONT.

* THE STRONG WINDS ARE EXPECTED TO CONTINUE THROUGH THE DAY ON SUNDAY.

* IN ADDITIONAL TO THE STRONG WIND...PERIODS OF LIGHT SNOW ARE
  EXPECTED WHICH WILL CREATE GREATLY REDUCED VISIBILITY AT TIMES
  IN BLOWING SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH...
ARE EXPECTED OR OCCURRING.

&&

$$

SDZ044-220700-
/O.NEW.KUNR.WI.Y.0005.120122T0800Z-120123T0100Z/
BENNETT-
INCLUDING THE CITY OF...MARTIN
244 PM MST SAT JAN 21 2012

...WIND ADVISORY IN EFFECT FROM 1 AM TO 6 PM MST SUNDAY...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 6 PM MST SUNDAY. 

* VERY WINDY CONDITIONS WILL DEVELOP BEHIND A COLD FRONT TONIGHT.

* NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 50 MPH ARE
  EXPECTED FROM LATE TONIGHT THROUGH SUNDAY.

* IN ADDITION TO THE WIND...OCCASIONAL LIGHT SNOW IS
  EXPECTED...WHICH CREATE GREATLY REDUCED VISIBILITY AT TIMES DUE
  TO BLOWING SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
9 follow-up statements
884 
WWUS73 KUNR 220241
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
741 PM MST SAT JAN 21 2012

.A COLD FRONT WILL CROSS THE AREA TONIGHT FOLLOWED BY STRONG
NORTHWEST WINDS. THE STRONGEST WINDS...WITH GUSTS TO 60 MPH...
WILL BE FOUND ON THE PLAINS NORTH AND EAST OF THE BLACK HILLS. 

SDZ026-030-031-074-221130-
/O.CON.KUNR.HW.W.0001.120122T0700Z-120123T0100Z/
RAPID CITY-CUSTER CO PLAINS-PENNINGTON CO PLAINS-
HERMOSA FOOT HILLS-
INCLUDING THE CITIES OF...RAPID CITY...FOLSOM...WALL...HERMOSA
741 PM MST SAT JAN 21 2012

...HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
6 PM MST SUNDAY...

* NORTHWEST WINDS OF 25 TO 45 MPH WITH GUSTS TO AROUND 60 MPH.

* IN ADDITIONAL TO THE STRONG WIND...PERIODS OF LIGHT SNOW ARE
  EXPECTED WHICH WILL GREATLY REDUCED VISIBILITY AT TIMES IN
  BLOWING SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH...
ARE EXPECTED OR OCCURRING.

&&

$$

SDZ044-046-047-049-221130-
/O.CON.KUNR.WI.Y.0005.120122T0800Z-120123T0100Z/
BENNETT-MELLETTE-TODD-TRIPP-
INCLUDING THE CITIES OF...MARTIN...WHITE RIVER...MISSION...WINNER
741 PM MST SAT JAN 21 2012 /841 PM CST SAT JAN 21 2012/

...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM MST /2 AM CST/ TO
6 PM MST /7 PM CST/ SUNDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 1 AM MST /2 AM CST/ TO
6 PM MST /7 PM CST/ SUNDAY. 

* NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 50 MPH.

* IN ADDITION TO THE WIND...OCCASIONAL LIGHT SNOW IS EXPECTED... 
  WHICH CREATE GREATLY REDUCED VISIBILITY AT TIMES DUE TO 
  BLOWING SNOW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
145 
WWUS73 KUNR 220309
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
809 PM MST SAT JAN 21 2012

.A COLD FRONT WILL CROSS THE AREA TONIGHT FOLLOWED BY STRONG
NORTHWEST WINDS. THE STRONGEST WINDS...WITH GUSTS TO 60 MPH...
WILL BE FOUND ON THE PLAINS NORTH AND EAST OF THE BLACK HILLS.

SDZ026-030-031-074-221115-
/O.CON.KUNR.HW.W.0001.120122T0700Z-120123T0100Z/
RAPID CITY-CUSTER CO PLAINS-PENNINGTON CO PLAINS-
HERMOSA FOOT HILLS-
INCLUDING THE CITIES OF...RAPID CITY...FOLSOM...WALL...HERMOSA
809 PM MST SAT JAN 21 2012

...HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
6 PM MST SUNDAY...

A HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
6 PM MST SUNDAY. 

* IN ADDITIONAL TO THE STRONG WIND...PERIODS OF LIGHT SNOW ARE 
  EXPECTED WHICH WILL GREATLY REDUCED VISIBILITY AT TIMES IN 
  BLOWING SNOW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH...
ARE EXPECTED OR OCCURRING.

&&

$$

SDZ044-046-047-049-221115-
/O.CON.KUNR.WI.Y.0005.120122T0800Z-120123T0100Z/
BENNETT-MELLETTE-TODD-TRIPP-
INCLUDING THE CITIES OF...MARTIN...WHITE RIVER...MISSION...WINNER
809 PM MST SAT JAN 21 2012 /909 PM CST SAT JAN 21 2012/

...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM MST /2 AM CST/ TO
6 PM MST /7 PM CST/ SUNDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 1 AM MST /2 AM CST/ TO
6 PM MST /7 PM CST/ SUNDAY. 

* NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 50 MPH.

* IN ADDITION TO THE WIND...OCCASIONAL LIGHT SNOW IS EXPECTED... 
  WHICH CREATE GREATLY REDUCED VISIBILITY AT TIMES DUE TO 
  BLOWING SNOW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
674 
WWUS73 KUNR 221050
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
350 AM MST SUN JAN 22 2012

.STRONG NORTHWEST WINDS WILL DEVELOP EARLY THIS MORNING AS A COLD
FRONT PASSES THROUGH THE AREA.

SDZ044-046-047-049-221200-
/O.CAN.KUNR.WI.Y.0005.000000T0000Z-120123T0100Z/
BENNETT-MELLETTE-TODD-TRIPP-
INCLUDING THE CITIES OF...MARTIN...WHITE RIVER...MISSION...WINNER
350 AM MST SUN JAN 22 2012 /450 AM CST SUN JAN 22 2012/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS CANCELLED THE WIND
ADVISORY. 

THE WIND ADVISORY HAS BEEN REPLACED WITH A WINTER WEATHER ADVISORY.

$$

SDZ026-030-031-074-221900-
/O.CON.KUNR.HW.W.0001.000000T0000Z-120123T0100Z/
RAPID CITY-CUSTER CO PLAINS-PENNINGTON CO PLAINS-
HERMOSA FOOT HILLS-
INCLUDING THE CITIES OF...RAPID CITY...FOLSOM...WALL...HERMOSA
350 AM MST SUN JAN 22 2012

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING. 

* NORTHWEST WINDS WILL BLOW AT 30 TO 45 MPH WITH GUSTS TO 60 MPH.

* IN ADDITIONAL TO THE STRONG WINDS...SOME LIGHT SNOW WILL FALL
  CREATING BRIEF PERIODS OF GREATLY REDUCED VISIBILITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH...
ARE EXPECTED OR OCCURRING.

&&

$$
807 
WWUS73 KUNR 221345
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
645 AM MST SUN JAN 22 2012

.STRONG NORTHWEST WINDS WILL CONTINUE TODAY BEHIND A COLD FRONT.

SDZ026-030-031-074-222145-
/O.CON.KUNR.HW.W.0001.000000T0000Z-120123T0100Z/
RAPID CITY-CUSTER CO PLAINS-PENNINGTON CO PLAINS-
HERMOSA FOOT HILLS-
INCLUDING THE CITIES OF...RAPID CITY...FOLSOM...WALL...HERMOSA
645 AM MST SUN JAN 22 2012

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING. 

* NORTHWEST WINDS WILL BLOW AT 30 TO 45 MPH WITH GUSTS TO 60 MPH.

* IN ADDITIONAL TO THE STRONG WINDS...SOME LIGHT SNOW WILL FALL 
  CREATING BRIEF PERIODS OF GREATLY REDUCED VISIBILITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH...
ARE EXPECTED OR OCCURRING.

&&

$$
642 
WWUS73 KUNR 221521
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
821 AM MST SUN JAN 22 2012

.STRONG NORTHWEST WINDS WILL CONTINUE TODAY BEHIND A COLD FRONT.
ALSO...SNOW WILL FALL AT TIMES THROUGH THE MORNING CREATING
PERIODS OF GREATLY REDUCED VISIBILITY.

SDZ026-030-031-074-230100-
/O.CON.KUNR.HW.W.0001.000000T0000Z-120123T0100Z/
RAPID CITY-CUSTER CO PLAINS-PENNINGTON CO PLAINS-
HERMOSA FOOT HILLS-
INCLUDING THE CITIES OF...RAPID CITY...FOLSOM...WALL...HERMOSA
821 AM MST SUN JAN 22 2012

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING. 

* NORTHWEST WINDS WILL BLOW AT 30 TO 45 MPH WITH GUSTS TO 60 MPH.

* IN ADDITION TO THE STRONG WINDS...SNOW WILL FALL AT TIMES..
  CREATING PERIODS OF GREATLY REDUCED VISIBILITY IN FALLING AND
  BLOWING SNOW...ESPECIALLY THIS MORNING FROM AROUND NEW UNDERWOOD TO
  EAST OF WALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE DRIVING...BE PREPARED FOR SUDDEN WIND GUSTS THAT CAN
CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE...ESPECIALLY ON OPEN
STRETCHES...OR AS YOU APPROACH THE CREST OF HILLS. ALSO BE ALERT
FOR DEBRIS OR SNOW BLOWING ACROSS THE ROAD.

&&

$$
399 
WWUS73 KUNR 221523
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
823 AM MST SUN JAN 22 2012

.STRONG NORTHWEST WINDS WILL CONTINUE TODAY BEHIND A COLD FRONT.
ALSO...SNOW WILL FALL AT TIMES THROUGH THE MORNING CREATING
PERIODS OF GREATLY REDUCED VISIBILITY.

SDZ026-030-031-074-230000-
/O.CON.KUNR.HW.W.0001.000000T0000Z-120123T0100Z/
RAPID CITY-CUSTER CO PLAINS-PENNINGTON CO PLAINS-
HERMOSA FOOT HILLS-
INCLUDING THE CITIES OF...RAPID CITY...FOLSOM...WALL...HERMOSA
823 AM MST SUN JAN 22 2012

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING. 

* NORTHWEST WINDS WILL BLOW AT 30 TO 45 MPH WITH GUSTS TO 60 MPH.

* IN ADDITION TO THE STRONG WINDS...SNOW WILL FALL AT TIMES..
  CREATING PERIODS OF GREATLY REDUCED VISIBILITY IN FALLING AND
  BLOWING SNOW...ESPECIALLY THIS MORNING ALONG INTERSTATE 90 FROM
  AROUND NEW UNDERWOOD TO EAST OF WALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE DRIVING...BE PREPARED FOR SUDDEN WIND GUSTS THAT CAN
CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE...ESPECIALLY ON OPEN
STRETCHES...OR AS YOU APPROACH THE CREST OF HILLS. ALSO BE ALERT
FOR DEBRIS OR SNOW BLOWING ACROSS THE ROAD.

&&

$$
095 
WWUS73 KUNR 221726
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
1026 AM MST SUN JAN 22 2012

.STRONG NORTHWEST WINDS WILL CONTINUE TODAY BEHIND A COLD FRONT.

SDZ026-030-031-074-230100-
/O.CON.KUNR.HW.W.0001.000000T0000Z-120123T0100Z/
RAPID CITY-CUSTER CO PLAINS-PENNINGTON CO PLAINS-
HERMOSA FOOT HILLS-
INCLUDING THE CITIES OF...RAPID CITY...FOLSOM...WALL...HERMOSA
1026 AM MST SUN JAN 22 2012

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING. 

* NORTHWEST WINDS WILL BLOW AT 30 TO 45 MPH WITH OCCASIONAL GUSTS TO NEAR
  60 MPH.

* THE STRONG WINDS WILL DIMINISH EARLY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE DRIVING...BE PREPARED FOR SUDDEN WIND GUSTS THAT CAN
CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE...ESPECIALLY ON OPEN
STRETCHES...OR AS YOU APPROACH THE CREST OF HILLS. ALSO BE ALERT
FOR DEBRIS OR SNOW BLOWING ACROSS THE ROAD.

&&

$$

SDZ001-002-012-013-025-072-073-230100-
/O.NEW.KUNR.WI.Y.0006.120122T1726Z-120123T0100Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-
NORTHERN FOOT HILLS-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...SPEARFISH...STURGIS...UNION CENTER
1026 AM MST SUN JAN 22 2012

...WIND ADVISORY IN EFFECT UNTIL 6 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MST THIS EVENING. 

* NORTHWEST WINDS WILL BLOW AT 30 TO 40 MPH WITH GUSTS TO NEAR 55 MPH.

* THE GUSTY WINDS WILL DIMINISH EARLY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE DRIVING...BE PREPARED FOR SUDDEN WIND GUSTS THAT CAN
CAUSE YOU TO LOOSE CONTROL OF YOUR VEHICLE...ESPECIALLY ON OPEN
STRETCHES...OR AS YOU APPROACH THE CREST OF HILLS. ALSO BE ALERT
FOR DEBRIS OR DUST BLOWING ACROSS THE ROAD.

&&

$$
470 
WWUS73 KUNR 221921
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
1221 PM MST SUN JAN 22 2012

SDZ026-030-031-074-230100-
/O.CON.KUNR.HW.W.0001.000000T0000Z-120123T0100Z/
RAPID CITY-CUSTER CO PLAINS-PENNINGTON CO PLAINS-
HERMOSA FOOT HILLS-
INCLUDING THE CITIES OF...RAPID CITY...FOLSOM...WALL...HERMOSA
1221 PM MST SUN JAN 22 2012

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING. 

* NORTHWEST WINDS WILL BLOW AT 35 TO 45 MPH WITH GUSTS TO AROUND 55 MPH.

* THE STRONG WINDS WILL DIMINISH EARLY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE DRIVING...BE PREPARED FOR SUDDEN WIND GUSTS THAT CAN
CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE...ESPECIALLY ON OPEN
STRETCHES...OR AS YOU APPROACH THE CREST OF HILLS. ALSO BE ALERT
FOR DEBRIS OR SNOW BLOWING ACROSS THE ROAD.

&&

$$

SDZ014-230100-
/O.EXA.KUNR.WI.Y.0006.000000T0000Z-120123T0100Z/
ZIEBACH-
INCLUDING THE CITY OF...DUPREE
1221 PM MST SUN JAN 22 2012

...WIND ADVISORY IN EFFECT UNTIL 6 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MST THIS EVENING. 

* NORTHWEST WINDS WILL BLOW AT 30 TO 40 MPH WITH GUSTS TO NEAR 50 MPH.

* THE GUSTY WINDS WILL DIMINISH EARLY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE DRIVING...BE PREPARED FOR SUDDEN WIND GUSTS THAT CAN
CAUSE YOU TO LOOSE CONTROL OF YOUR VEHICLE...ESPECIALLY ON OPEN
STRETCHES...OR AS YOU APPROACH THE CREST OF HILLS. ALSO BE ALERT
FOR DEBRIS OR DUST BLOWING ACROSS THE ROAD.

&&

$$

SDZ001-002-012-013-025-072-073-230100-
/O.CON.KUNR.WI.Y.0006.000000T0000Z-120123T0100Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-
NORTHERN FOOT HILLS-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...SPEARFISH...STURGIS...UNION CENTER
1221 PM MST SUN JAN 22 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING. 

* NORTHWEST WINDS WILL BLOW AT 30 TO 40 MPH WITH GUSTS TO NEAR 50 MPH.

* THE GUSTY WINDS WILL DIMINISH EARLY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE DRIVING...BE PREPARED FOR SUDDEN WIND GUSTS THAT CAN
CAUSE YOU TO LOOSE CONTROL OF YOUR VEHICLE...ESPECIALLY ON OPEN
STRETCHES...OR AS YOU APPROACH THE CREST OF HILLS. ALSO BE ALERT
FOR DEBRIS OR DUST BLOWING ACROSS THE ROAD.

&&

$$
242 
WWUS73 KUNR 222115
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
215 PM MST SUN JAN 22 2012

SDZ026-030-031-074-230100-
/O.CAN.KUNR.HW.W.0001.000000T0000Z-120123T0100Z/
/O.EXA.KUNR.WI.Y.0006.000000T0000Z-120123T0100Z/
RAPID CITY-CUSTER CO PLAINS-PENNINGTON CO PLAINS-
HERMOSA FOOT HILLS-
INCLUDING THE CITIES OF...RAPID CITY...FOLSOM...WALL...HERMOSA
215 PM MST SUN JAN 22 2012

...WIND ADVISORY IN EFFECT UNTIL 6 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MST THIS EVENING. THE
HIGH WIND WARNING HAS BEEN CANCELLED. 

* NORTHWEST WINDS WILL BLOW AT 25 TO 35 MPH WITH GUSTS TO NEAR 50
  MPH A TIMES.

* THE GUSTY WINDS WILL DIMINISH EARLY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE DRIVING...BE PREPARED FOR SUDDEN WIND GUSTS THAT CAN
CAUSE YOU TO LOOSE CONTROL OF YOUR VEHICLE...ESPECIALLY ON OPEN
STRETCHES...OR AS YOU APPROACH THE CREST OF HILLS. ALSO BE ALERT
FOR DEBRIS OR DUST BLOWING ACROSS THE ROAD.

&&

$$

SDZ014-222215-
/O.CAN.KUNR.WI.Y.0006.000000T0000Z-120123T0100Z/
ZIEBACH-
INCLUDING THE CITY OF...DUPREE
215 PM MST SUN JAN 22 2012

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS CANCELLED THE WIND
ADVISORY. 


$$

SDZ001-002-012-013-025-072-073-230100-
/O.CON.KUNR.WI.Y.0006.000000T0000Z-120123T0100Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-
NORTHERN FOOT HILLS-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...SPEARFISH...STURGIS...UNION CENTER
215 PM MST SUN JAN 22 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING. 

* NORTHWEST WINDS WILL BLOW AT 25 TO 35 MPH WITH GUSTS TO NEAR 50
  MPH AT TIMES.

* THE GUSTY WINDS WILL DIMINISH EARLY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE DRIVING...BE PREPARED FOR SUDDEN WIND GUSTS THAT CAN
CAUSE YOU TO LOOSE CONTROL OF YOUR VEHICLE...ESPECIALLY ON OPEN
STRETCHES...OR AS YOU APPROACH THE CREST OF HILLS. ALSO BE ALERT
FOR DEBRIS OR DUST BLOWING ACROSS THE ROAD.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this high wind warning went out at Jan 21, 10:24 AM MST, 4 hours 20 minutes earlier.

Area forecast discussion, Jan 21, 10:24 AM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1024 AM MST SAT JAN 21 2012

.UPDATE...17Z SFC ANALYSIS SHOWS A WARM FRONT EXTENDING FROM
SOUTHEASTERN MONTANA TO THE BLACK HILLS AREA...THEN EASTWARD.
PICKING HIGH TEMPERATURES IS DIFFICULT TODAY...AS THERE IS A
LARGE DIFFERENCE IN TEMPERATURES BETWEEN THE COLD SIDE OF THE
FRONT AND THE WARM SIDE. A TIGHT SURFACE PRESSURE GRADIENT WILL
LEAD TO VERY WINDY CONDITIONS OVER SOUTH CENTRAL SOUTH DAKOTA
TODAY SO HAVE ISSUED A WIND ADVISORY FOR THAT AREA.

&&

.AVIATION...18Z TAFS
WARM FRONT WILL PUSH SLOWLY EAST-NORTHEAST ACROSS THE SOUTH DAKOTA
PLAINS TODAY...WITH STRONG SOUTH-SOUTHEAST WINDS ACROSS SOUTH
CENTRAL SD THROUGH THE AFTERNOON. BREEZY SOUTH-SOUTHWEST WINDS ARE
EXPECTED ACROSS THE REMAINDER OF THE AREA THIS AFTERNOON. AN UPPER
LEVEL SYSTEM WILL APRROACH THE REGION LATE THIS AFTERNOON AND
EVENING...WITH AREAS OF RAIN AND SNOW DEVELOPING AND SPREADING
EASTWARD OVER THE AREA. SOME FREEZING RAIN IS ALSO POSSIBLE ACROSS
PORTIONS OF NORTHWESTERN SD TONIGHT. FAIRLY WIDESPREAD AREA OF
MVFR/IFR CONDITIONS CAN BE EXPECTED...ESPECIALLY FROM NORTHEASTERN
WY INTO THE BLACK HILLS AND NORTHWESTERN SD. LOW PRESSURE AND A COLD
FRONT WILL MOVE EAST ACROSS THE AREA OVERNIGHT...ALLOWING STRONG
NORTHWESTERLY WINDS TO DEVELOP BEHIND IT LATE TONIGHT INTO SUNDAY.
WINDS WILL GUST OVER 50 MPH AT KRAP LATE TONIGHT AND SUNDAY. THIS
WILL RESULT IN AREAS OF BLOWING SNOW OVER PORTIONS OF NORTHEASTERN
WY AND NORTHWESTERN SD LATER TONIGHT AND SUNDAY.

&&

.PREV DISCUSSION... /ISSUED 229 AM MST SAT JAN 21 2012/

DISCUSSION...09Z SURFACE ANALYSIS HAD WARM FRONT FROM CENTRAL MT
TO THE BLACK HILLS TO NORTHEAST CO. WARM FRONT IS STARTING TO
SLOWLY MOVE EAST AS PRESSURE FALLS INTENSIFY OVER WESTERN ND/SD.
WATER VAPOUR HAD BUILDING UPPER RIDGE OVER THE ROCKIES...WHICH
WILL MOVE OVER THE CWA TODAY. THIS SHOULD PUSH WARM FRONT SLOWLY
EAST...SLOWER THAN PREVIOUSLY THOUGHT. SNOW COVER OVER FAR
NORTHWEST THROUGH SOUTH CENTRAL SD WILL RETARD MOVEMENT
SOMEWHAT...EVEN WITH A DEVELOPING 50KT 850MB JET ACROSS THE EAST
BY EVENING. UPPER TROUGH IN THE PACIFIC NORTHWEST WILL QUICKLY
MOVE INTO THE ROCKIES BY AFTERNOON BRINGING CHANCES FOR PRECIPITATION
OVER WESTERN PORTIONS OF THE CWA. LOW CONFIDENCE IN TEMPERATURE
FORECAST TODAY. SNOW COVER OVER SOUTH CENTRAL SD SHOULD PREVENT
850MB WINDS FROM MIXING FULLY AND THUS WILL CALL IT WINDY FOR NOW.

TONIGHT...UPPER TROUGH MOVES INTO THE PLAINS STATES WITH MAIN
ENERGY SPLITTING OFF INTO THE SOUTHERN PLAINS...BUT STILL A GOOD
CHUNK MOVING INTO THE NORTHERN PLAINS. LOW PRESSURE DEVELOPS FROM
SOUTHERN SK INTO WESTERN NE. BEST QG-FORCING TO OUR SOUTH...BUT
FRONTOGENETIC FORCING AS WELL AS ISENTROPIC UPGLIDE SHOULD BRING A
BAND OF PRECIPITATION THROUGH THE CWA TONIGHT. FORECAST SOUNDINGS
SUGGEST -FZRA POSSIBLE IN FAR NORTHWEST SD AS LEFTOVER SNOW COVER
ALLOWS TEMPERATURES TO DROP BELOW 0C. PRECIPITATION WILL START AS
-RA THIS EVENING OVER REST OF CWA...BUT SHOULD BE ALL SNOW LATE
TONIGHT AS COLD FRONT DROPS INTO THE CWA BEHIND SURFACE LOW. A 6
HOUR PERIOD OF POTENTIAL UPSLOPE ENHANCEMENT LIKELY OVER THE
NORTHERN BLACK HILLS FROM 06Z- 12Z SUNDAY...SO 2-4 INCHES POSSIBLE
GIVEN AVAILABLE MOISTURE.

SUNDAY...TIGHT GRADIENT BEHIND COLD FRONT EXPECTED WITH 50KT 850MB
NORTHWEST WINDS ON THE SD PLAINS AND COLD AIR ADVECTION. BEST
ISALLOBARIC FORCING WEST/SOUTH OF THE CWA...BUT STEEP LOW LEVEL
LAPSE RATES AND SUBSIDENCE BEHIND COLD FRONT SHOULD ENHANCE
DOWNWARD MOMENTUM TRANSFER. WILL LIKELY NEED A WIND ADVISORY OVER
PORTIONS OF THE CWA. PRECIPITATION SHOULD END FROM NORTHWEST TO
SOUTHEAST.

GIVEN THE POTENTIAL FOR -FZRA IN THE NORTHWEST TONIGHT AND THEN
BLOWING SNOW SUNDAY...WILL HOIST WINTER WEATHER ADVISORY FOR
COMBINATION EVENT. ANY GLAZE TONIGHT SHOULD BE THIN ENOUGH TO BE
OVERCOME BY STRONG WINDS SUNDAY. BLOWING SNOW WILL BE A
COMBINATION OF CURRENT SNOW COVER AND ANY NEW ACCUMULATION THROUGH
SUNDAY.

SUNDAY NIGHT/MONDAY...SHORTWAVE RIDGE BUILDS INTO THE CWA WITH
CLEARING/DRYING/LESS WIND.

MONDAY NIGHT...APPROACH OF NEXT UPPER TROUGH CALLS FOR LOW
POPS...ALTHOUGH BEST ENERGY AGAIN SPLITS TO OUR SOUTH.

EXTENDED...MILDER WEATHER WILL CONTINUE ACROSS THE AREA FOR THE
MIDDLE AND LATTER PARTS OF NEXT WEEK AS WESTERLY FLOW ALOFT REMAINS
OVER THE REGION. TEMPERATURES WILL GENERALLY REMAIN SLIGHTLY ABOVE
AVERAGE THROUGH THE PERIOD. A SERIES OF DISTURBANCES WILL PASS
THROUGH THE REGION DURING THIS TIME...BRINGING SOME CLOUDINESS AND
OCCASIONAL GUSTY WINDS...MAINLY TO WESTERN PORTIONS OF THE AREA. THE
BEST CHANCES FOR LIGHT PRECIPITATION AT THIS POINT LOOKS TO BE LATE
THURSDAY INTO THURSDAY NIGHT...AS AN UPPER LEVEL DISTURBANCE MOVES
THROUGH THE NORTHERN PLAINS.

AVIATION...12Z TAFS
WARM FRONT WILL PUSH EAST-NORTHEAST ACROSS THE SOUTH DAKOTA PLAINS
THIS MORNING WITH GUSTY SOUTH-SOUTHWEST WINDS INCREASING ACROSS
NORTHEAST WYOMING AND THE BLACK HILLS. AS THE WARMER AIR OVERRIDES
THE COLDER AIR NORTH AND EAST OF THE BLACK HILLS LATER THIS
MORNING...SHALLOW INVERSION WILL RESULT IN LOW LEVEL WIND SHEAR.
EVENTUALLY...THE GUSTY SOUTHWEST WINDS WILL SPREAD ACROSS SOUTHWEST
AND SOUTH CENTRAL SOUTH DAKOTA BY EARLY AFTERNOON. SCATTERED RAIN
SHOWERS WILL DEVELOP ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH
DAKOTA THIS AFTERNOON. SHOWERS WILL BECOME MORE WIDESPREAD
TONIGHT...AND MIX WITH SNOW IN THE HIGHER ELEVATIONS OF NORTHEAST
WYOMING AND THE BLACK HILLS. RAIN/SNOW/FREEZING RAIN WILL BE
POSSIBLE ACROSS FAR NORTHWEST SOUTH DAKOTA TONIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR MELLETTE-TODD-
     TRIPP.

     WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 5 PM MST
     SUNDAY FOR BUTTE-HARDING-NORTHERN MEADE CO PLAINS-PERKINS-
     ZIEBACH.

WY...NONE.
&&
Hazardous weather outlook, Jan 21, 4:57 AM MST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
457 AM MST SAT JAN 21 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-221400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
457 AM MST (557 AM CST) SAT JAN 21 2012

...WINTER WEATHER ADVISORY TONIGHT THROUGH SUNDAY AFTERNOON FOR
NORTHWESTERN SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTHWEST WINDS OF 15 TO 30 MPH WITH GUSTS AROUND 40 MPH ARE
EXPECTED THIS AFTERNOON OVER PORTIONS OF NORTHEASTERN WYOMING AND
THE BLACK HILLS.

FOR TONIGHT...LIGHT FREEZING RAIN AND SNOW IS EXPECTED OVER FAR
NORTHWESTERN SOUTH DAKOTA. LIGHT ACCUMULATIONS OF GLAZE WILL CAUSE
HAZARDOUS TRAVEL AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL MOVE THROUGH THE AREA EARLY SUNDAY. BEHIND IT...
NORTHWEST WINDS WILL INCREASE TO 20 TO 40 MPH WITH GUSTS AROUND 50
MPH AT TIMES. AREAS OF BLOWING SNOW ARE EXPECTED OVER FAR
NORTHWESTERN SOUTH DAKOTA REDUCING VISIBILITIES TO LESS THAN ONE
HALF MILE AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 3:03 AM MSTWinter Weather AdvisoryUNRBennett, Butte, Haakon, Harding, Jackson, Meade and 6 more38 hr
Jan 21, 10:01 AM MSTWind AdvisoryUNRMellette, Todd, Tripp5 hr
Jan 21, 2:30 PM MSTWinter Storm WarningUNRButte, Custer, Harding, Lawrence, Meade, Pennington and 1 more22 hr
Jan 21, 2:44 PM MSTWind AdvisoryUNRBennett, Mellette, Todd, Tripp13 hr

Nearby

High Wind Warnings in South Dakota, 2012Every high wind warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.